Utah, 2005

Damaging Winds in Utah, May 16, 2005

May 16, 2005 · NWS SLC · 10 events in 6 counties and zones

A fast moving Pacific trough brought a variety of weather to Utah the 15-16th. Severe thunderstorms developed out ahead of a cold front that swept through the state during the afternoon of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast moving Pacific trough brought a variety of weather to Utah the 15-16th. Severe thunderstorms developed out ahead of a cold front that swept through the state during the afternoon of the 16th. Numerous reports of severe wind gusts were collected. Damage occurred in various locations due to strong winds. No injuries or fatalities occurred...though more than 18,000 residents in teh Salt Lake Valley lost power for much of the evening.Valley rains and mountain snows were significant...with up to a foot of snow falling in the highest peaks of the Uinta and Wasatch ranges.Rainfall totals were: Parrish Creek - 2.40", Farmington - 1.63", South Ogden - 1.57", Fruit Heights - 1.50", Layton Bench - 1.49", Kaysville - 1.28", Salt Lake Upper Avenues - 1.15", Brigham City - 1.04", Ogden Bench - 1.00", and Salt Lake International Airport - 0.96".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 16, 1:41 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, May 16, 1:41 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON MAY 16 2005

.SYNOPSIS...PACIFIC TROUGH NOW OVER NEVADA WILL CONTINUE TO MOVE EAST
THROUGH TONIGHT. ASSOCIATED STRONG COLD FRONT WILL CROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT. WARM HIGH PRESSURE WILL RETURN
FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FAST MOVING...VIGOROUS AND MOIST PACIFIC TROUGH OVER
CALIFORNIA-NEVADA BORDER...AT THIS TIME...WILL CONTINUE EASTWARD
THROUGH TOMORROW. WELL DEFINED COLD FRONT...NOW OVER NORTHEAST
NEVADA...ASSOCIATED WITH THE UPSTREAM SYSTEM WILL MOVE INTO NORTHWEST
UTAH AROUND 600 PM AND OVER THE WASATCH FRONT BY AROUND 900 PM THIS
EVENING. FRONT WILL THEN SHIFT SOUTHEAST ACROSS MOST OF UTAH BY
TOMORROW MORNING. WEAK SURFACE TROUGH OVER NORTHWEST UTAH AHEAD OF
THE MAIN FRONT HAS BEEN A FOCUS FOR CONVECTION WHICH HAS SHIFTED A
BAND OF SHOWERS EASTWARD THIS AFTERNOON. THIS TROUGH KEPT SURFACE
WINDS BELOW ADVISORY CRITERIA SO FAR OVER THE NORTHWEST...HOWEVER
WINDS HAVE SINCE INCREASED OVER THE WASATCH FRONT. EXPECT ADVISORY
CRITERIA WILL REMAIN SOUTH OF I-80...WHERE WINDS HAVE REACHED
ADVISORY LEVELS...BUT WILL HAVE TO MONITOR NORTHWEST DESERTS
AND WASATCH FRONT CLOSELY NEXT FEW HOURS.

OVER WEST CENTRAL AND SOUTHWEST UTAH...EXPECT WINDS TO INCREASE
THIS AFTERNOON AND STAY STRONG INTO THE EVENING. WINDS OVER THE WEST
CENTRAL DESERTS NOW IN THE 30 MPH RANGE WITH GUSTS NEAR 40 MPH AND
ARE EXPECTED TO INCREASE A A LITTLE MORE THIS AFTERNOON. WILL
CONTINUE WIND ADVISORY THROUGH 800 PM THIS EVENING FOR WHAT SHOULD BE
THE WINDIEST AREAS...BASICALLY SOUTHWEST AND WEST-CENTRAL UTAH.
MOUNTAINS WILL SEE WINDS BUT SHOULD REMAIN BELOW ADVISORY LEVELS.

AIRMASS REMAINS QUITE MOIST ACROSS THE STATE ESPECIALLY NORTH.
SATELLITE CONTINUES TO SHOW TROPICAL FEED FAR OUT INTO THE PACIFIC.
PRECIPITABLE WATER ON SATELLITE PRODUCT SHOWS AT LEAST AN INCH OR
MORE ASSOCIATED WITH SYSTEM OVER CALIFORNIA. NEWEST MODELS KEEP
ACCUMULATED PRECIPITATION OVER NORTHERN UTAH RIGHT AROUND THE INCH
RANGE BY TUESDAY MORNING. THIS IS A LITTLE LESS THAN PREVIOUS RUN BUT
ACCORDING TO HYDROLOGIC MODELS...WILL STILL BE ENOUGH TO CAUSE SOME
FLOODING OVER NORTHERN UTAH.

SPC HAS PUT MUCH OF NORTHERN AND WESTERN UTAH UNDER A SEVERE
THUNDERSTORM WATCH THROUGH 1000 PM MDT THIS EVENING. THIS MEANS THAT
CONDITIONS FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
PRECIPITATION...DAMAGING WINDS AND HAIL ARE IN PLACE OVER NORTHERN
AND WESTERN UTAH FROM BEAVER COUNTY NORTHWARD TO THE IDAHO BORDER. A
STRONG CONVERGENCE-DIVERGENCE COUPLET OVER NORTHWEST UTAH THIS
AFTERNOON...WIND SHEAR OF AROUND 60 KNOTS AND CAPES NEAR 1000 J/KG
REMAIN.

SNOW LEVELS COME DOWN TO NEAR 6000 FEET OR SO BY TOMORROW MORNING
AND THERE WILL PROBABLY BE ADVISORY LEVEL AMOUNTS ABOVE ABOUT 8000
FEET BY THEN. WILL ISSUE A SNOW ADVISORY FOR THE NORTHERN MOUNTAINS
AND THE WESTERN UINTAH MOUNTAINS FOR 4-8 INCHES OF SNOW
OVERNIGHT. THIS ADVISORY WILL BE IN EFFECT FROM 1000 PM MDT THIS
EVENING THROUGH 800 AM TUESDAY MORNING.

SYSTEM MOVES RATHER RAPIDLY OUT OF THE AREA TOMORROW AFTERNOON AS A
STRONG RIDGE BUILDS OVER THE WEST THROUGH THE END OF THE WEEK. LONG
RANGE GFS HINTS AT WEAK SYSTEM TO BRUSH THROUGH NORTHERN UTAH
SOMETIME FRIDAY. THIS SYSTEM LOOKS VERY WEAK ON LATEST RUN RIDING
OVER THE RIDGE AND THEN ALLOWING STRONG RIDGE TO REBOUND INTO THE
WEEKEND. NOTHING BUT RIDGE BEYOND.

&&

.HYDRO...COMBINATION OF EXPECTED RAINS AND SNOW MELT THROUGH TOMORROW
MORNING WILL INCREASE STREAM FLOWS THROUGH THE DAY TOMORROW BEFORE
SLOWLY DECREASING. FLOOD WATCH BEING ISSUED THIS AFTERNOON FOR
BLACKSMITH FORK...LOGAN RIVER...WEBER RIVER NEAR GATEWAY AND ALL
STREAMS AND TRIBUTARIES FEEDING THESE RIVERS. THIS FLOOD WATCH WILL
BE IN EFFECT THROUGH NOON TOMORROW.

TEMPERATURES WILL HEAT UP TO EARLY SUMMER LEVELS DURING THE LATTER
HALF OF THE WEEK...ESPECIALLY OVER SOUTHERN UTAH. EVEN THOUGH IT
SHOULD STAY DRY...SNOW MELT WILL BRING RIVER LEVELS BACK UP AGAIN.

&&

.AVIATION...STRONG COLD FRONT TO MOVE THRU SLC VICINITY THIS EVENING.
WILL STAY IN MEAN SOUTHERLY FLOW FOR THE REST OF THE DAY...WITH THE
EXCEPTION OF OCCASIONAL ERRATIC WIND DIRECTIONS ASSOCIATED WITH
THUNDERSTORM OUTFLOW THRU THIS EVENING. EXPECT FRONTAL PASSAGE AT SLC
NEAR 03Z. WINDS COULD APPROACH SEVERE LIMITS (58KT+) IN/NEAR STRONGER
STORMS. LARGE HAIL IS ALSO A POSSIBILITY WITH STORMS THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH MOST OF WESTERN AND NORTHERN UTAH
     THROUGH 1000 PM MDT THIS EVENING.
  ...WIND ADVISORY MOST OF SOUTHWEST AND WEST-CENTRAL UTAH THROUGH
     800 PM MDT THIS EVENING.
  ...SNOW ADVISORY WASATCH MOUNTAINS AND WESTERN UINTA MOUNTAINS
     FROM 1000 PM MDT THROUGH 800 AM MDT TUESDAY MORNING.
  ...FLOOD WATCH NORTHERN UTAH FROM 800 PM MDT THROUGH 1200 PM MDT
     TUESDAY.
WY...NONE.

YOUNG/SMITH
Hazardous weather outlook, May 16, 5:20 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 AM MDT MON MAY 16 2005

UTZ001>021-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
620 AM MDT MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

A VIGOROUS COLD FRONT WILL BE ACCOMPANIED BY STRONG WINDS AS IT MOVES
ACROSS UTAH LATE TODAY AND TONIGHT. THE STRONGEST WINDS AHEAD OF THE
FRONT ARE EXPECTED IN THE SOUTHWESTERN UTAH VALLEYS. WINDS BEHIND THE
FRONT WILL BE THE STRONGEST OVER THE NORTHWEST DESERTS.

SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE BY TUESDAY MORNING.

THERE IS A SLIGHT RISK OF STRONG THUNDERSTORMS OVER NORTHWEST UTAH
THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WOULD BE HIGH
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

LOCALLY HEAVY PRECIPITATION COMBINED WITH WARM TEMPERATURES OF THE
LAST COUPLE OF DAYS WILL INCREASE THE FLOWS ON AREA RIVERS AND
STREAMS. SOME OF THESE WATERWAYS WILL REACH OR SLIGHTLY EXCEED
BANKFULL LEVELS BY EARLY TUESDAY. LEVELS WILL START TO FALL LATER
TUESDAY CONTINUING INTO WEDNESDAY.

WARM TEMPERATURES LATER IN THE WEEK WILL RAISE WATER LEVELS ONCE
AGAIN.

In the hours before

Local storm report, May 16, 3:35 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT MON MAY 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
05/16/2005  60 MPH           TOOELE             UT   AWOS

&&

GIBSON
Local storm report, May 16, 3:49 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT MON MAY 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     30 E WENDOVER           40.74N 113.45W
05/16/2005  66 MPH           TOOELE             UT   MESONET

            I-80 MESONET SENSOR.

&&

GIBSON

The radar

The Salt Lake City radar (KMTX), 128 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
May 16, 4:15 PM MST to 4:30 PM MST
Where
Box Elder County, 10 mi NE of Etna
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.767, -113.833

Rosebud RAWS site

Thunderstorm Wind, Tooele

When
May 16, 4:30 PM MST
Where
Tooele County, 12 mi NW of (Dpg)michael Aaf Dug
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.300, -113.100

Upper Cedar RAWS site

Thunderstorm Wind, Tooele

When
May 16, 4:30 PM MST to 4:45 PM MST
Where
Tooele County, 5 mi N of (T62)tooele
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
40.600, -112.300

Thunderstorm winds destroyed a batting cage. Damage amt from newspaper

Thunderstorm Wind, Tooele

When
May 16, 4:34 PM MST
Where
Tooele County, 30 mi E of (Env)wendover Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.717, -113.467

Dugway MESONET Site

Thunderstorm Wind, Tooele

When
May 16, 4:37 PM MST to 4:45 PM MST
Where
Tooele County, 2 mi E of (Env)wendover Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -114.000

Thunderstorm winds blew over Semi truck

Thunderstorm Wind, Salt Lake

When
May 16, 6:20 PM MST to 6:45 PM MST
Where
Salt Lake County, 6 mi S of (Slc)salt Lake City
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.717, -111.917

Shed destroyed and swamp cooler blown off roof

Thunderstorm Wind, Salt Lake

When
May 16, 6:30 PM MST to 6:45 PM MST
Where
Salt Lake County, 3 mi E of (Slc)salt Lake City
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
BROADCAST MEDIA
Coordinates
40.717, -111.917

Shingles off roof and tree damage

Thunderstorm Wind, Iron

When
May 16, 7:10 PM MST to 7:30 PM MST
Where
Iron County, 14 mi N of Modena
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.000, -113.917

Trees down

Thunderstorm Wind, Beaver

When
May 16, 7:20 PM MST to 7:45 PM MST
Where
Beaver County, Milford Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.433, -113.017

KMLF ASOS

Thunderstorm Wind, Washington

When
May 16, 8:20 PM MST to 8:45 PM MST
Where
Washington County, (Sgu)st George Muni
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.300, -113.567

KSGU ASOS

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468940, 5468941, 5468943, 5468942, 5468944, 5468945, 5468946, 5468949, 5468947, 5468948.